Fixed point theory and nonlinear problems. (English) Zbl 0533.47053

This survey paper by a person who helped to shape the field described in the title begins with historical remarks about the evolvement of (analytic) degree theory and its importance to nonlinear problems. Then the author outlines the degree theory for continuous maps in \({\mathbb{R}}^ n\). He sketches the construction of the degree function, proceeding from regular \(C^ 1\)-functions via arbitrary \(C^ 1\)-functions to continuous functions. It is also proved that domain additivity, normalizaton and homotopy invariance determine the degree uniquely.
After showing the limitations of a general degree theory by proving that no degree function can exist for continuous functions on infinite- dimensional Hilbert spaces, the author developes the Leray-Schauder degree theory for compact perturbations of the identity.
In the final chapters of the paper the author presents his own work on degree theories for mappings on Banach spaces satisfying various monotonicity assumptions, like demicontinuous maps between a Banach space and its dual of ”type \((S)_+''\) (certain elliptic operators on Sobolev spaces are of this type). An extension to pseudo-monotone maps is possible if one relaxes the requirements on the degree function; e.g., non-zero degree does then not imply solvability, but only approximate solvability up to any degree of accuracy. All proofs are given in detail, also in the last chapter on a degree theory for multivalued monotone maps.
Reviewer: H.Engl


47J05 Equations involving nonlinear operators (general)
47H10 Fixed-point theorems
47H05 Monotone operators and generalizations
55M25 Degree, winding number
Full Text: DOI


[1] P. Alexandroff and H. Hopf, Topologie, Springer-Verlag, Berlin, 1935. · JFM 61.0602.07
[2] Herbert Amann and Stanley A. Weiss, On the uniqueness of the topological degree, Math. Z. 130 (1973), 39 – 54. · Zbl 0249.55004
[3] H. Brezis, M. G. Crandall, and A. Pazy, Perturbations of nonlinear maximal monotone sets in Banach space, Comm. Pure Appl. Math. 23 (1970), 123 – 144. · Zbl 0182.47501
[4] P. Bohl, Uber die Bewegung eines mechanischen Systems in der Nähe einer Gleichgewichtslage, J. Reine Angew. Math. 127 (1904), 179-276. · JFM 35.0720.01
[5] Ju. G. Borisovich and Yu. I. Sapronov, A contribution to the topological theory of condensing operators, Soviet Math. Dokl. 9 (1968), 1304-1307. · Zbl 0176.45402
[6] L. E. J. Brouwer, Beweis der Invarianz der Dimensionzahl, Math. Ann. 70 (1911). · JFM 42.0416.02
[7] L. E. J. Brouwer, Uber Abbildung der Mannigfaltigkeiten, Math. Ann. 71 ( 1912), 97-115. · JFM 42.0417.01
[8] Felix E. Browder, Topological methods for non-linear elliptic equations of arbitrary order, Pacific J. Math. 17 (1966), 17 – 31. · Zbl 0166.38102
[9] Felix E. Browder, Topology and non-linear functional equations, Studia Math. 31 (1968), 189 – 204. · Zbl 0176.45303
[10] F. E. Browder, Nonlinear equations of evolution and nonlinear operators in Banach spaces, Nonlinear Functional Analysis, Proc. Sympos. Pure Math., vol. 18, Part II, Amer. Math. Soc. Providence, R. I., 1975.
[11] Felix E. Browder, Degree of mapping for nonlinear mappings of monotone type, Proc. Nat. Acad. Sci. U.S.A. 80 (1983), no. 6 i., 1771 – 1773. · Zbl 0533.47051
[12] Felix E. Browder, The degree of mapping, and its generalizations, Topological methods in nonlinear functional analysis (Toronto, Ont., 1982) Contemp. Math., vol. 21, Amer. Math. Soc., Providence, RI, 1983, pp. 15 – 40. · Zbl 0531.47051
[13] F. Browder, The theory of degree of mapping for nonlinear mappings of monotone type, Nonlinear partial differential equations and their applications. Collège de France seminar, Vol. VI (Paris, 1982/1983) Res. Notes in Math., vol. 109, Pitman, Boston, MA, 1984, pp. 165 – 177.
[14] Felix E. Browder, L’unicité du degré topologique pour des applications de type monotone, C. R. Acad. Sci. Paris Sér. I Math. 296 (1983), no. 3, 145 – 148 (French, with English summary). · Zbl 0548.47032
[15] Felix E. Browder and Roger D. Nussbaum, The topological degree for noncompact nonlinear mappings in Banach spaces, Bull. Amer. Math. Soc. 74 (1968), 671 – 676. · Zbl 0164.17002
[16] F. E. Browder and W. V. Petryshyn, Approximation methods and the generalized topological degree for nonlinear mappings in Banach spaces, J. Functional Analysis 3 (1969), 217 – 245. · Zbl 0177.42702
[17] Jane Cronin, Fixed points and topological degree in nonlinear analysis, Mathematical Surveys, No. 11, American Mathematical Society, Providence, R.I., 1964. · Zbl 0117.34803
[18] K. D. Elworthy and A. J. Tromba, Differential structures and Fredholm maps on Banach manifolds, Global Analysis (Proc. Sympos. Pure Math., Vol. XV, Berkeley, Calif., 1968), Amer. Math. Soc., Providence, R.I., 1970, pp. 45 – 94.
[19] Christian Fenske, Analytische Theorie des Abbildungsgrades für Abbildungen in Banachräumen, Math. Nachr. 48 (1971), 279 – 290 (German). · Zbl 0192.49002
[20] L. Führer, Ein elementarer analytischer Beweis zur Eindeutigkeit des Abbildungsgrades im \?\(^{n}\), Math. Nachr. 54 (1972), 259 – 267 (German). · Zbl 0246.55007
[21] Michael Golomb, Zur Theorie der nichtlinearen Integralgleichungen, Integralgleichungssysteme und allgemeinen Funktionalgleichungen, Math. Z. 39 (1935), no. 1, 45 – 75 (German). · Zbl 0009.31204
[22] Andrzej Granas, The Leray-Schauder index and the fixed point theory for arbitrary ANRs, Bull. Soc. Math. France 100 (1972), 209 – 228. · Zbl 0236.55004
[23] J. Hadamard, Sur quelques applications de l’indice de Kronecker, Introduction to: J. Tannery, La Théorie des Fonctions d’une Variable, Paris, 1910.
[24] M. A. Krasnoselski, Topological methods in the theory of nonlinear integral equations, Pergamon, Oxford, 1963.
[25] L. Kronecker, Uber Systeme von Funktionen mehrer Variablen, Monatsb. Berlin Akad. (1869), 159-193, 688-698. · JFM 02.0203.02
[26] Jean Leray and Jules Schauder, Topologie et équations fonctionnelles, Ann. Sci. École Norm. Sup. (3) 51 (1934), 45 – 78 (French). · Zbl 0009.07301
[27] Jean Mawhin, Topology and nonlinear boundary value problems, Dynamical systems (Proc. Internat. Sympos., Brown Univ., Providence, R.I., 1974) Academic Press, New York, 1976, pp. 51 – 82.
[28] C. Miranda, Un’osservazione su una teorema di Brouwer, Boll. Unione Mat. Ital. (1940), 527. · JFM 66.0217.01
[29] Roger D. Nussbaum, Degree theory for local condensing maps, J. Math. Anal. Appl. 37 (1972), 741 – 766. · Zbl 0232.47062
[30] Roger D. Nussbaum, On the uniqueness of the topological degree for \?-set-contractions, Math. Z. 137 (1974), 1 – 6. · Zbl 0268.55009
[31] E. Picard, Sur les nombres des racines communes q plusieurs équations simultanes, J. Math. Pures Appl. 8 (1892), 5-24. · JFM 24.0090.01
[32] H. Poincaré, Sur certaines solutions particulieres du problème des trois corps, C. R. Acad. Sci. Paris 97 (1883), 251-252. · JFM 15.0833.01
[33] H. Poincaré, Sur certaines solutions particulieres du problème des trois corps, Bull. Astronomique 1 (1884), 63-74.
[34] H. Poincaré, Sur les courbes définies par une équation différentielle. IV, J. Math. Pures Appl. 85 (1886), 151-217. · JFM 18.0314.01
[35] Hans Willi Siegberg, Some historical remarks concerning degree theory, Amer. Math. Monthly 88 (1981), no. 2, 125 – 139. · Zbl 0463.55002
[36] J. T. Schwartz, Nonlinear functional analysis, Gordon and Breach Science Publishers, New York-London-Paris, 1969. Notes by H. Fattorini, R. Nirenberg and H. Porta, with an additional chapter by Hermann Karcher; Notes on Mathematics and its Applications. · Zbl 0203.14501
[37] I. V. Skrypnik, Nonlinear elliptic equations of higher order, Gamoqeneb. Math. Inst. Sem. Moḫsen. Anotacie. 7 (1973), 51 – 52 (Russian, with Georgian and English summaries).
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.